Antibiotics and Chronic Liver Diseases
Antibiotics and Chronic Liver Diseases
Chronic hepatitis patients sometimes need to use antibiotics for unrelated infections and various surgical and dental procedures. Many are not sure about the possible harmful effects some antibiotics may cause their liver so I will try to provide a general guide here.
The liver has very complicated functions and one of the most important is the detoxification of drugs such as antibiotics and its metabolites. Some antibiotics can cause allergic reactions while others can cause direct damage to their liver, which can be quite severe in patients with chronic liver disease. For patients with a pre-existing liver disorder, the detoxification function of the liver is already compromised and substances that would normally be metabolized could actually accumulate in the liver or in the bloodstream. Antibiotics that accumulate in this manner could become toxic to the body and its functions can change drastically from its original purpose.
The following is a list of the most common antibiotics groups being used today. Each is ordered according to their potential harmful effects on the liver, the top group being the most potentially harmful and the last group being the least.
1. Tetracycline family
The following antibiotics belong to this family: Tetracycline, Minocylinum, Guamecycline, Oxytetracycline, Doxycyline, Methacycline, and Demethylchlortetracycline. When used in larger doses, antibiotics in this family can cause jaundice, fever, and fatty liver. Hepatitis patients should be very wary of this group and alert their doctor immediately of their liver condition and ask for substitutes.
2. Erythromycin family
The following antibiotics belong to this family: Erythromycin, Erythromycin Estotate, Erythromycin ethylsuccinate. These antibiotics can cause damage to the liver via cholestasis (bile retention) and jaundice. The harmful effects usually start to show after 10 to 14 days
thanks so much for this, I have an anti-biotic issue with the kid I take care of...she keeps getting UTI's and the doc keeps giving her Keflex which is strange, I would think if she keeps getting them with this Keflex, he should change horses...I'm taking her to another doc....if anyone has anything to add, I'd be grateful, meanwhile, thanks so mcuh for this...be well...
Aim To estimate the risk of acute liver injury associated with the use of
Methods In a population survey study, 126 cases of acute liver injury were
prospectively assembled from January 1993 to December 1999, in patients over
15 years of age, in 12 hospitals in Barcelona (Spain). We estimated the
relative risk for each drug as the ratio between the incidence of acute
liver injury among the exposed population to the drug and the incidence of
acute liver injury among those not exposed to it. Drug consumption data were
used to estimate the exposed population.
Results Isoniazid, pyrazinamide, rifampicin, amoxicillin with clavulanic
acid, erythromicin, chlorpromazine, nimesulide, and ticlopidine presented
the highest risk (point relative risk > 25). Amoxicillin, metoclopramide,
captopril and enalapril, furosemide, hydrochlorothiazide, fluoxetine,
paroxetine, diazepam, alprazolam, lorazepam, metamizole, low-dose
acetylsalicylic acid and salbutamol showed the lowest risk (point relative
risk < 5).
Conclusions This study provides a risk estimation of serious liver disease
for various drugs that will be useful in its diagnosis and management, and
when comparing with the drug therapeutic benefit in each indication. Some
observed associations would be worth specific studies.
Hippy to Upbeat: Hi there, would you be able to provide the link as to where you got this information from.
The article in question comes from "AllOnHealth.com", a commerical health site that sells herbal remedies, colon cleansers, supplements, etc. No studies cited in the article.
My liver specialist has Ok'd some of the antibiotics in the 'bad' "Tetracycline" group even while on treatment. Running any drug by your doctor is always a good idea, but stating that "hepatitis patients should be very wary of this group and ask for substitutes" seems alarmist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.